I tired to post yesterday, but the boards were being weird.
My husband was put on a statin (that's Crestor, Lipitor, Zocor, and a bunch of others). We think it's either what caused him to develop frozen shoulder in both arms, or at the very least kept them from healing. He was in constant pain with his shoulders and he only got some mobility back through physical therapy. We do medieval re-enacting and he fights, but he had to quit after his shoulders got messed up and we both thought that he was never going to fight again ever.
http://www.spacedoc.net/ I found this website (by a doctor and former NASA astronaut) after reading an article on MSN (no longer available, unfortunately) that doctors are bad to ignore muscle and joint pain in people taking statins, even through that's a listed side effect and you're not supposed to continue to take them if you have those pains, because in some cases it can lead to a disease which eats up or kills your muscles. However it works, you can die from it. That's rare, BUT the first warning sign is muscle and/or joint pain, so that's why you're supposed to stop taking the statins.
The NASA doctor is VERY much against all statins and he's got all kinds of medical speak for why they mess you up.
Personally, I think cholesterol science is junk science. They can't figure out how it works before telling people to be afraid and take drastic measures. Remember when eggs were evil? Then they weren't. Then maybe they are. Then no, they're okay. Well, right now, they're okay for normal people but bad for diabetic men. When scientists first discovered cholesterol, they said all cholesterol is EVIL. Never eat it again! Then they later found out that there's good and bad cholesterol and if you don't get enough good, you can have a stroke and die. Oops. That explains why so many people are dying of stroke instead of heart disease. Our bad! Now there's some evidence that bad cholesterol comes in large and small and if yours is large, no worries. If it's small, that's what sticks and clogs your arteries. I think the Space Doc there on his website says that there is also a concern that statins may break up large bad cholesterol in people and turn it into the small kind, which is actually worse.
There are some natural ways to have a healthy heart (regardless of cholesterol). The French, Japanese and Mediterranian diets are all very good for your heart. Flax seed oil raises good cholesterol and seems to lower bad. As do B vitamins and fish oil (think about it, people in the Mediterranian eat a lot of fish, as do the Japanese).
When my husband stopped taking the statins, his shoulders started to improve. It's taken time and him doing physical therapy on his own, but they don't hurt all the time like they used to and he's gotten more mobility and he's started to do medieval fighting again. Oh, and statins have also been linked to insomnia. He is prone to bouts of insomnia anyways, but it got so terrible when he was on the statin (I think he was on Lipitor, but this is common to all of them); he was taking a sleeping pill most every night and still not getting sleep. After he stopped the statin, he started sleeping again like he used to, with only occasional bouts of insomnia, but not constantly.
The other class of cholesterol drugs, bile sequestrants, include Welchol, Questran and Colestid. These drugs are actually good for bile diarrhea--I take the Welchol JUST to control my bile diarrhea. They do not get into the bloodstream, so they do not have side effects like statins and can't change large cholesterol to small or anything like that. The problem with them is they can block absorption of vitamins and soem medicines. I take a multi-vitamin to compensate for this, but unfortunately for you, thyroid medicine is the one thing you can't take with them. They don't allow you to absorb enough of your thyroid medicine. There was another lady on here who tried the Welchol, but could never get it timed with her thyroid medcine at all, so she had to give it up.
I'm not sure if there's a third class of cholesterol medicines, but I know statins are bad and the bile sequestrants are bad if you are on thyroid medicine. If there's not something else you can try, me, personally, I'd take up one of those diets (I've actually tried the French diet for weight loss, but it does require a lot of cooking from scratch and I'm really strapped for time right now with work) and the fish oil or flax seed. My mother's seen improvement in her numbers just with the flax seed and my husband's doctor put him on prescription-strength fish oil (no joke; it exists!). He's also added a B-vitamin mix (he's on a diabetes medicine which can lower his B-vitamins, so there's a double purpose there for him).